Risk Factors for Upper GI Damage in Low-Dose Aspirin Users and the Interaction Between H. pylori Infection and Low-Dose Aspirin Use

Author(s): Katsunori Iijima, Tooru Shimosegawa.

Journal Name: Current Pharmaceutical Design

Volume 21 , Issue 35 , 2015

Submit Manuscript
Submit Proposal

Abstract:

Nowadays, low-dose aspirin is widely administered at low dose as an antithrombotic drug for the prevention of cerebrovascular and cardiovascular diseases. However, aspirin, even at a low dose, can induce varying degrees of gastroduodenal mucosal injury (erosion, ulcer, ulcer bleeding). Hence, co-prescription of proton pump inhibitors with low-dose aspirin is recommended for those at high risk for adverse gastroduodenal events. At present, a history of peptic ulcer, especially that of complicated ulcer, is the most important risk factor for low-dose aspirin-associated gastroduodenal adverse events. Additionally, concomitant use of non-steroidal anti-inflammatory drugs including COX-2 selective inhibitors, anti-platelet agents, anti-coagulants, and oral corticosteroid is recognized to increase the risk for adverse gastroduodenal events in low-dose aspirin users. H. pylori infection could also be associated with the increased risk for adverse gastroduodenal events in low-dose aspirin users, especially in patients with histories of peptic ulcers. Therefore, eradication therapy for such patients can prevent ulcer recurrence. However, the efficacy of eradication therapy on low-dose aspirin-related gastroduodenal lesions in unselected H. pylori-positive lowdose aspirin users without histories of peptic ulcers remains to be clarified.

Keywords: Low-dose aspirin, gastroduodenal mucosal injury, H. pylori, gastric acid secretion, risk factors.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 21
ISSUE: 35
Year: 2015
Page: [5056 - 5065]
Pages: 10
DOI: 10.2174/1381612821666150915105330
Price: $58

Article Metrics

PDF: 36